Advertisement
The Body: The Complete HIV/AIDS Resource Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol

Personal Story

HIV Meds, Low Quality of Sleep and Low CD4 Count

Part of the Series Other Sides of HIV: People Taking HIV Meds Share Stories About Side Effects

April 25, 2014

HIV Meds, Low Quality of Sleep and Low CD4 Count

I stood on the beach and looked out at the water and decided then and there not to let this virus control me, but rather I would control the virus. That was the moment when I stopped feeling sorry for myself and angry about being a victim. I'm doing very well mentally (most days) but I'm still unsuccessful at getting my CD4 count up above 370. I was diagnosed late after being denied additional life insurance. I never had any symptoms and had no reason to think I might be positive. My CD4 count was 160 at age 50. I'm told because of my age and the fact that I was diagnosed rather late I may never reach a normal CD4 count. The virus may have damaged my immune system beyond the point that it can recover. I've been undetectable for about 4 years. I reached that goal surprisingly quick and was very happy to get there.

I'm now seeing a new doctor who I hope will have some ideas on what I can do to try to increase my CD4 count. I'm also taking Atripla [efavirenz/tenofovir/FTC] since day one, a little over 4 years. I've only missed one dose in all that time and I do everything else right. I don't smoke, drink very little, eat very healthy, take some vitamin supplements and exercise fairly regularly. I don't have any other health conditions and don't take any other prescription drugs. The only thing that I can think of that could be hindering my ability to improve is poor sleep and stress from work. Atripla still causes wild dreams/dizziness and although I seem to sleep fairly well I don't think I'm getting a good quality of sleep. I think I've given Atripla enough time to know that I'm not going to improve much more. My new doctor agrees that a switch makes sense and I may see better results on a different regimen. Hopefully, I will find a combination that works better for me and I'll at least double my CD4 count.

Want to share your "Other Sides of HIV" story about dealing with side effects, good or bad? Write out your story (1,000 words or fewer, please!), or film a YouTube video, and email it to mrodriguez@thebody.com. In the coming months, we'll be posting readers' "Other Sides" stories here in our Resource Center on Keeping Up With Your HIV Meds.

Read other stories in this series.



This article was provided by TheBody.com.
 
See Also
More on Insomnia and HIV/AIDS
Advertisement:
Find out how a Walgreens specially trained pharmacist can help you

 

Add Your Comment:
(Please note: Your name and comment will be public, and may even show up in
Internet search results. Be careful when providing personal information! Before
adding your comment, please read TheBody.com's Comment Policy.)

Your Name:


Your Location:

(ex: San Francisco, CA)

Your Comment:

Characters remaining:

Advertisement